Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 262, NWS Sioux Falls, SD

September 23, 2017Lake County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 23, 2017, 1:16 PM CDT for Lake County, South Dakota. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2017, 1:16 PM CDT (18:16 UTC)
Expired
Sep 23, 2017, 1:45 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Lake County, SD

The radar

The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 1:23 PM CDTHAIL 14 W Madison, SD
Sep 23, 1:48 PM CDTHAIL 1.755 Ssw Nunda, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS53 KFSD 231816
SVRFSD
SDC079-231845-
/O.NEW.KFSD.SV.W.0262.170923T1816Z-170923T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
116 PM CDT SAT SEP 23 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Lake County in east central South Dakota...

* Until 145 PM CDT

* At 115 PM CDT, a severe thunderstorm was located near Lake Herman
  State Park, moving northeast at 35 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Lake Herman State Park around 120 PM CDT. 
  Madison around 130 PM CDT. 
  Nunda around 145 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4410 9689 4389 9727 4396 9737 4420 9708
      4420 9689
TIME...MOT...LOC 1815Z 225DEG 31KT 4399 9724 

HAIL...1.25IN
WIND...<50MPH
 
$$

Dux
1 follow-up statement
137 
WWUS53 KFSD 231834
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
134 PM CDT SAT SEP 23 2017

SDC079-231845-
/O.CON.KFSD.SV.W.0262.000000T0000Z-170923T1845Z/
Lake SD-
134 PM CDT SAT SEP 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN LAKE COUNTY...

At 133 PM CDT, a severe thunderstorm was located near Madison, moving
northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Nunda around 145 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4410 9689 4397 9718 4404 9726 4420 9708
      4420 9689
TIME...MOT...LOC 1833Z 226DEG 31KT 4409 9709 

HAIL...1.00IN
WIND...<50MPH
 
$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:56 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 23, 11:56 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1156 AM CDT Sat Sep 23 2017

.SHORT TERM...(Today and Tonight)
Issued at 423 AM CDT Sat Sep 23 2017

A few changes to previous forecast, mainly in regard to placement of
rain chances through tonight, though overall scenario for periods of
moderate to heavy rain affecting portions of the forecast area still
on track.

Starting the day with the surface boundary near/just east of I-29,
which is about a county/30+ miles east of earlier projections. This
has allowed for additional cooling into the I-29 corridor overnight,
but little if any effect on location of showers/storms, which are
focused closer to the 850mb boundary along the western edge of the
forecast area. This area projected to see the steepest mid-level
lapse rates through the morning, though still only marginal at just
over 7/km. Deep layer shear is also strongest in this area. Some of
that will be unusable due to the elevated nature of the storms, but
still seeing potential 30+kt effective shear. As such, cannot rule
out a marginal hail risk as the line of storms developing in central
Nebraska lift into our western counties through the morning, despite
surface temperatures in the 50s beneath the strong inversion.

Farther east, anticipate a sharp temperature/instability gradient
near the surface front, with highs ranging from near 60 along our
western CWA border/K9V9 area, to near 90 in parts of northwest Iowa.
Some uncertainty regarding exactly where the boundary will lie this
afternoon, though consensus keeps it close to a KYKN-KFSD-KMML line
through early afternoon, perhaps pushing slightly farther southeast
through the late afternoon in response to storms/outflow much like
we saw yesterday. Any storms that do form closer to the surface
boundary will have less overall shear as they are farther removed
from the strong mid-upper level winds. Mid-level lapse rates also
weaker and thus less likely to support hail growth. DCAPE values are
marginal at best in area where storm development is more favorable,
but may have to watch for isolated strong wind gusts as some model
forecast soundings/RH profiles depict fairly dry layer above 800mb.

Any surface based activity should wane quickly with loss of heating,
with overnight focus shifting back to the elevated boundary. Here is
where the aforementioned change comes in, as eastward progression of
the upper trough has slowed, and thus the key features in the heavy
rain potential tonight have shifted westward from previous thinking.
Consensus now places the 850mb front west of the forecast area by
06z, with the surface boundary lifting back into the James Valley as
a surface wave lifts out of northeast Colorado along the boundary.
This shift could keep the eastern 1/2 of the CWA dry during the late
evening/overnight, and even areas between the James Valley and I-29
may only see scattered activity at best. Have trended pops in this
direction, but would not be surprised to see a further westward
adjustment if the model trends hold in the next run.

.LONG TERM...(Sunday through Friday)
Issued at 423 AM CDT Sat Sep 23 2017

Start to see some eastward progression of the low level boundaries
Sunday, as the upper jet tops the ridge, and the surface low lifts
into northern Minnesota and drags the front eastward through the
day. This should gradually allow precipitation chances to expand
eastward through the day, though again largely focused near and
behind the surface front. Instability remains weak, in fact mid
level lapse rates are much weaker/closer to moist adiabatic, and
thus severe weather is not expected Sunday. In fact, coverage of
thunder will likely be more limited, and anticipate more numerous
showers with embedded storms. With the boundary still bisecting the
CWA, should again see a broad range of temperatures, with highs from
near 60 in our far west, to mid 80s southeast. Sunday night through
Monday night should see a gradual shift to the east, placing the
potential for moderate to locally heavy rain near or just to the
east of I-29 Sunday night, with rain/isolated thunder remaining
likely across the eastern CWA into Monday.

The slower progression, possibly in response to the blocking ridge
being locked in place by a westward trend in the track of Maria
through the western Atlantic, will result in the chance of showers
lingering in our east into Tuesday. However, a secondary upper jet
rounds the base of the trough and lifts into the Upper Midwest by
Tuesday afternoon, and this should help push the trough eastward
into the Great Lakes by Tuesday night/Wednesday. The latter half of
the week should feature generally dry conditions, with temperatures
on the cool side of normal with highs in the 60s and lows in the
40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1152 AM CDT Sat Sep 23 2017

Stratus slowly decaying along the frontal boundary this afternoon,
while expected to remain entrenched in areas near Huron. Showers
and a few thunderstorms will redevelop and move into HON later
today. It's still uncertain on if FSD will be directly impacted by
rain this afternoon, but will mention a VCTS and amend as needed.

Overnight, more prevailing showers will continue west of the James
River as the front tries to pull back westward. IFR conditions may
impact most areas in central SD. Expecting a fairly thick cloud
deck to remain further east, but should be VFR. LLWS may creep
upwards after midnight for FSD/SUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Dux
Hazardous weather outlook, Sep 23, 5:07 AM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 AM CDT Sat Sep 23 2017

SDZ038-050-052-053-057>059-063-064-241015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
507 AM CDT Sat Sep 23 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move across the area through tonight.
An isolated strong to severe storm will be possible, with hail to
quarter size the primary threat. Locally heavy rainfall will also
be possible as rain becomes more widespread tonight, bringing a
threat of ponding water and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional rain will linger into Sunday, then gradually shift
eastward during the early part of the work week. No hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-072-097-098-SDZ039-040-054>056-060>062-065>070-241015-
Lincoln MN-Lyon MN-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake-
Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
507 AM CDT Sat Sep 23 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms developing this afternoon. An
isolated stronger storm could produce wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain chances will increase by Sunday afternoon and continuing
through Sunday night. While embedded thunderstorms are possible,
the risk of severe weather during this time is low. However,
locally heavy rain will be possible, especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014-
SDZ071-241015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon-
Dakota-Union-
507 AM CDT Sat Sep 23 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain and embedded thunderstorms will spread into the area Sunday
night, with rain chances remaining high into Monday night. The
risk of severe weather is low through this time. However, locally
heavy rain will be possible Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 23, 12:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 PM CDT SAT SEP 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             6 N SALEM               43.81N 97.39W
09/23/2017  E1.00 INCH       MCCOOK             SD   PUBLIC

            HAIL ALMOST COVERED THE GROUND.

&&
Local storm report, Sep 23, 1:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
114 PM CDT SAT SEP 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             3 N MADISON             44.06N 97.11W
09/23/2017  E1.00 INCH       LAKE               SD   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 12:27 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner33 min
Sep 23, 12:41 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody34 min
Sep 23, 1:45 PM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.